Headaches and exhaustion after B12 jabs.

Goodness, I feel like a right whinger today ;)

Basically, I've just finished loading doses, and about 4-6 hours after each jab I get a really bad headache and exhaustion for 24-48 hours. The last jab seemed to trigger a migraine type headache, complete with nausea and vomiting. I used to get migraines when I was younger, but haven't had one for years.

Doc is no help, doesn't think that the jab is the cause!

Is this likely to get better in time as I heal? Should I persevere for a while longer? Or is it worth asking the Doc for a different sort of B12 (not that I think that they will be very helpful) - I'm on Hydroxo at the mo.

19 Replies

oldestnewest
  • Hi topazrat I've been on cyanocobamalin B12 for 45 years and when I was tried on hydroxocobamalin in the 1980s (when it was first introduced) I had similar symptoms to yours and asked to be returned to the cyano.

    It could be that you are allergic to one or other of the "excipients" (or ingredients) of the hydroxocobalamin injections you are having.

    Sodium dihydrogen orthophosphate

    Sodium chloride

    Sodium Hydroxide (for pH adjustment)

    Hydrochloric Acid (for pH adjustment)

    Water for Injections

    Do you know what your Folate level is as this is essential to process the B12 you are having injected.

    I'm not a medically trained person and there are others on here who will be able to give you good advice.

  • My folate is at the high end of normal.

  • That's good then topazrat but keep your eye on it as it will "get used up" processing the B12.

    Any ideas on the cause of your low B12?

  • I have positive IF and Parietal cells. Both my parents have P.A, so it looks like it's becoming a family tradition.

  • Yes it can be "inherited" but be assured there is life after P.A. as I'm still "clivealive" at 75 :)

  • Both of my parents are in their mid 80's, so yup, quite agree. :)

  • One thing to take a look at is fluid and electrolytes. B12 repletion can cause your body to use more of these-especially potassium.

    My bouts of low potassium were pretty severe in the beginning, but now just uncomfortable. I eat potassium and magnesium rich foods at the time of my shot, but also keep some low dose supplements on hand for if I feel I need them.

  • I'll try the supplements when a jab is due and see if that helps. Strangely enough, although I felt really sick, I craved coffee, which I understand is high in potassium. Maybe my body was trying to tell me something. I feel a trip to Holland & Barrett coming on :)

  • Please discuss any potassium supplementation with your GP before you start - or at least make them aware as the ranges for potassium in your body are quite narrow and high levels will cause problems as well as low levels - particularly true if you have any renal problems ... and a number of other conditions.

  • Will do. I was looking at a supplement in H&B that gives 20% of the RDA per tablet, so not a high dose. It says do not exceed 4 tablets a day. I was thinking along the lines of just taking one tablet if I developed a headache to see if it made any difference. But I'll ask first.

  • My supplement is only 3% if RDA, and I only use it as a back-up, if I am very uncomfortable. I eat lots of potassium foods first.

  • You've misread the information on the bottle. Look again at the info on the nutritional info tab on this link :

    hollandandbarrett.com/shop/...

    It says 4 caplets provide 20% of the normal daily requirement. So if you only take 1 you will only be getting 5% of the normal daily requirement.

    I've bought 99mg potassium supplements in the past and I found just one or two was all I needed to make me feel better. My need for it seems to have become less the longer I've been taking B12.

  • I have had 7 loading doses, 4 weekly injections and 3 monthly injections. I had a similar reaction to one of the monthly injections, but only that once. Very bad headache, fell asleep in the car waiting to pick up my daughter at school, came home and rested a bit and it vanished. I have had 2 injections since then, with no adverse effects. I am convinced it had to do with the shot, but can't say why it happened or how to prevent it.

  • Many people seem to experience symptoms like those you mention - where it has been mentioned in posts my memory is that the individuals concerned report the sleepiness as something that continues as they move into maintenance shots.

    The headaches seem to follow a different pattern (from what I remember) and tend to lessen over time - I had problems with headaches when I started using methyl but (nasal rather than injection) but it went away after a week or so.

    You mentioned having migraines in the past - do you know what your trigger was? One of the things B12 deficiency does is that it lowers immune responses which means that reactions that you would have had are either less noticeable or disappear - runny nose in colds was something that completely disappeared when I was deficient but came back with a vengeance when I started to recover - may be if your original migraine triggers were food related then they are starting to kick back in. Just a thought.

  • My triggers were tiredness, combined with not drinking/eating enough or getting stressed. I suppose it could be that the jabs are making me tired and that coupled with other factors (Christmas, family, stress of a new medical condition etc) is what is triggering them now.

  • your body is probably trying to do a lot at the moment - suddenly has B12 to use for things that it hasn't had for a while. Think all you can do is try and be a bit easier on yourself and make sure that you are drinking and eating enough ... and may be setting aside some deliberate 'me' time to just sit and chill with something you really enjoy.

  • If the sit and chill time means back to back Christmas films on Netflix, then I'm good with that ;)

    I'm pretty sure that I've been deficient for 25 years, so yes, my body has a bit of work to do.

    I had a bout of severe anemia ten years ago, that the lab thought was P.A. but the doc dismissed it and just gave me iron and told me to take supplements. I didn't know any better back then! It's amazing that my body has kept working as well as it has - well, up until the last 2 years, when everything started falling apart.

  • I can trace my symptoms back over 40 years though as you say - they did rather snow ball in the last few years. The way the body stores B12 in the liver ... and the fact that mal-absorption doesn't mean the same as no absorption ... though it seems to head that way over time means that it can progress really slowly - years and even decades for the absorption problem to formally manifest as a full blown deficiency.

  • Hi

    My son had a similar problem, it's taken 5 months but the headaches/migraines have settled down so much better than before any b12 jabs.

    I also got headaches and pain around the eye and I am Newley loaded up and they have settled down quite quickly.

    It was well Worth continuing for us.

    Hope things improve for you x

You may also like...